Vitamins and supplements are a part of many of our daily health regimens. After all, when you’re trying to live a long, healthy life, getting the right nutrients is super important! However, research shows that taking too much of certain vitamins, like niacin, could have potentially harmful side effects.
What is Niacin?
Niacin is a part of the B group of vitamins, also called vitamin B3. It plays a role in our nervous system function and metabolism, helping us turn the food we eat into energy. Our cells also need niacin to function and develop.
Niacin has also been shown to be a powerful nutrient for heart health. In fact, doctors will sometimes prescribe niacin supplements alongside statins to help people struggling with high cholesterol. For that reason, niacin supplements are often touted for having heart-healing benefits, and many choose to self-treat with them. However, this may not be such a smart move.
Effects of Too Much Niacin
Unfortunately, it’s possible to take so much niacin that the nutrient actually becomes toxic to your body. For adult women, the recommended amount is 14 milligrams (mg) per day. However, popular supplements will often contain as much as 500 mg in a single dose.
In one study, a team of doctors from the New York Eye and Ear Infirmary of Mount Sinai were treating a 61-year-old man who came to them complaining of sudden vision loss. His initial eye exam showed that he was almost legally blind. The patient told doctors of his medical history, including his high cholesterol, but did not initially inform them that he was taking self-prescribed niacin to treat it. Once he informed the doctors of the extensive list of supplements he was taking, the doctors were able to conclude that the patient was consuming about three to six grams of niacin per day for several months, and hypothesized that this was causing his eye problems.
The medical team took images of the patient’s retina to confirm that there was cellular damage caused by the niacin, and they were able to diagnose a rare toxic reaction called niacin-induced maculopathy. With this condition, fluid builds up in the macula — the small area in the center of the retina — and causes swelling in the eye and, consequently, blurry vision. Luckily, the team found that discontinuing use of the vitamin reversed this effect and restored the patient’s vision.
Niacin in high doses has been linked to other adverse health consequences, too. Taking 1,000 mg daily of the supplement could cause headaches, dizziness, low blood pressure, high blood sugar, nausea, heart burn, and stomach pain. Doses higher than this can cause more severe health problems like muscle damage, stomach ulcers, and even liver injury. Yikes!
Since niacin is an essential nutrient, you’ll want to be sure you’re getting enough of it, even if you’re not taking a supplement. To do so, just make sure you have foods like poultry, fish, avocados, peanuts, mushrooms, brown rice, and whole wheat products in your diet.
So as another reminder, while supplements aren’t as regulated as regular medications, it’s crucial to talk to your doctor about any vitamins that you are taking. More of something isn’t always better, and keeping your levels of certain nutrients within a safe limit is just as important as getting enough of them.
This article originally appeared on our sister site, Woman’s World.
BOGO Never Felt So Good
Whether you're looking to sleep better, have less anxiety, get pain relief or simply unwind the mind, these award-winning CBD Gummies from Sky Wellness do just the trick! Available in a variety of flavors, don't miss this special BOGO offer. Learn more at SkyWellness.com.